South Dakota, 2023

Hail in South Dakota, March 30 to 31, 2023

March 30 to 31, 2023 · NWS FSD · 4 events in 4 counties and zones

Scattered thunderstorms moved across portions of southeast South Dakota during the evening of March 30th and early morning hours of March 31st. A couple of the strongest storms produced severe hail soon after crossing the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms moved across portions of southeast South Dakota during the evening of March 30th and early morning hours of March 31st. A couple of the strongest storms produced severe hail soon after crossing the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 30, 5:40 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 30, 5:40 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
640 PM CDT Thu Mar 30 2023

.SHORT TERM...(This Evening through Friday)
Issued at 512 PM CDT Thu Mar 30 2023

Key Messages:

1. Multi-faceted winter system will produce multiple hazard as well
as multiple precipitation types starting tonight through Friday
night. Strong winds could lead to blizzard conditions at times.

2. Relief finally comes this weekend as quieter conditions and
mild/spring-like temperatures return.

3. Unfortunately, another system on the horizon in the early to
middle parts of next week could bring our next chances for
precipitation.

Rest of Today: Cloud cover will continue to increase as the upper
level ridging pushes eastward through the morning hours. Behind this
system, a deepening surface low finally get ejected into the central
plains around the northwestern Kansas and southwestern Nebraska
border and begins its northeastward track following the intensifying
warm air advection produced by an approaching warm front. With
southeasterly to east-southeasterly flow in place and warmer air
near the surface, temperatures will be closer to our seasonal
normals with highs expected to be in the mid to upper 30s along the
Hwy-14 corridor and 50s to low 60s along the Missouri River Valley.
Its worth noting that many of the 12z deterministic models and some
of the high resolution models have varying solutions regarding how
far northward the warm front tracks. If the warm front proceeds
further north, surface temperatures could be a bit warmer than
expected. This could play a factor in the precipitation type tonight
(more on this later).

Tonight: Our attention then shifts to the possibility of severe
weather overnight as the surface low continues to track
northeastward into our area. 12z deterministic guidance continues to
show a low CAPE/high shear environment through most of the afternoon
to evening with the better instability moving northeastward during
the evening. Depending on if the initial convection (developing
across portions of northwestern IA and northeastern NE) can break
the cap, an isolated strong to severe storm will be possible in
portions of southeastern SD and northwestern IA. As a result, SPC
has continued the marginal risk for tonight. The main threat with
any stronger storms would be hail as lapse rates between 6.5 to 7.5
degrees C per km are conducive for development. Either way, periods
of moderate to heavy rain will likely occur with any developing
convection along with a few rumbles of thunder.

Otherwise, tonight temperatures will begin to fall just after
sunset tonight with the resulting lows varying between the upper 20s
to 40s with the warmest conditions occurring across portions of
northwestern IA. After the initial convection tonight, 12z model
guidance continues to show a lull period when the "dry slot" or loss
of saturation is most pronounced. During this period model derived
soundings continue to show favorable profiles and enough low level
saturation for drizzle and/or freezing drizzle to develop in areas
along the Hwy-14 corridor and areas west of the James River. As
saturation is restored early tomorrow morning, things will begin to
transition to freezing rain.

Friday: Heading into the start of the weekend things look a bit more
interesting as all forms of precipitation will be possible. As
previously mentioned surface low continues to track northeastward
into the area, better saturation arrives transitioning the
previously drizzle/freezing drizzle to rain and freezing rain across
the area. Colder air will continue to funnel on the backside of the
surface low throughout the day transitioning the freezing rain/rain
mix into predominantly snow by the early afternoon. As snow is
falling, the winds will shift to north and northwest as the low-
level jet strengthens across the area. Wind gusts between 40-50 mph
will be possible heading into the evening/overnight hours. With the
falling snow, this will result in periods of near blizzard to
blizzard conditions across the area.

Speaking of winter headlines, upon further collaboration with
neighbors; the winter storm watch has been upgraded to a winter
weather advisory initially starting at 06z on Friday due to the
icing potential across the area. At 21z on Friday, areas west of the
James will be upgraded to a blizzard warning due to strong
blowing/drifting snow potential across the area. A winter weather
advisory has also been issued for the I-90 corridor at 21z for
blowing snow potential across the area. At 00z, the top two rows of
our CWA will also be put into a blizzard warning due to strong
blowing snow potential across the area. Looking into amounts, icing
amounts could vary between a glaze to a tenth in areas along the Hwy-
14 corridor. Otherwise, snow amounts will vary between 1 to 7 inches
across the area. With the higher amounts situated in our
northwestern counties and portions of southwestern MN. Areas along
and south of I-90 could receive accumulative amounts between a
dusting a couple of inches, but with the rain potential these
amounts could decrease.

Friday night: As the surface low and upper level low begins to move
out of the area, the snow and winds will begin to gradually taper
off from west to east after midnight. With cold air continuing to
funnel into the region across the through the evening hours, this
will lead to steep drop in the temperatures overnight. The resulting
overnight lows will be in the lower teens to low 20s across the
area. Otherwise, northwesterly winds will continue across the area
tomorrow morning as our next upper level ridge moves into the area.

.LONG TERM...(Friday Night through Thursday)
Issued at 512 PM CDT Thu Mar 30 2023

Any lingering light snow showers move off to the east Saturday
morning. High pressure builds in and turns winds from northerly to
southerly. Breezy conditions resume Saturday night as the SPG
tightens on the backside of the high. With gusts of 20 to 30 mph,
and as high as 40 mph along the Buffalo Ridge, blowing snow may be a
concern overnight into Sunday morning. The southerly winds combined
with WAA bring warmer temperatures up into the 30s and 40s. Lows
Saturday night will be in the 20s and 30s.

Upper flow becomes more zonal for Sunday. Continued WAA will push
temperatures up closer to normal, and possibly above normal in
southern areas. Will Sunday be the day Sioux Falls finally breaks 50
degrees? Highs for the rest of the area will range from the lower
40s along Highway 14, upper 40s and low 50s along the I 90 corridor,
and into the 60s south of Highway 20! Lows will dip down again into
the 20s and 30s. Winds will become westerly and remain breezy, but
will wane toward Monday morning.

By Monday we begin to see a deepening trough over the western US.
Highs dip back down into the upper 30s and 40s, lows in the lower
30s to 40s. A deepening low pressure moves out of CO and begins to
impact our area by Tuesday. Strong WAA along with increasing
vorticity result in our next chance for precipitation. Track of the
storm is in relatively good agreement, therefore confidence in
this storm impacting the area is beginning to increase. Most of
the uncertainty lies in precipitation type. Areas in the south
along Highway 20 may remain warm enough that the first half of the
precipitation falls as rain. However, on the backside of the low
temperatures dip again into the 30s, meaning that wrap around
precipitation may fall as snow or mixed snow/rain. Another concern
for Tuesday into Wednesday are the winds. Gusts will quickly
increase through the day Tuesday, with gusts up to 40 mph,
possibly even some isolated 50 mph, by Tuesday night. Winds this
strong, even without snow, could impact travel plans. Be aware and
have a backup plan if you intend to travel midweek.

Precipitation moves out by Thursday morning, and temperatures again
climb into the upper 30s and 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 637 PM CDT Thu Mar 30 2023

Mostly VFR conditions begin the TAF period this evening. High
level cirrus is streaming in overhead atop a low level stratus
deck. Most of the stratus is sitting in VFR levels but a few
locations along highway-14 show ceilings down to MVFR levels.
Aside from the stratus, weak thunderstorms remain on track to
develop later this evening. Locations in southeastern South Dakota
and northwest Iowa have the highest chance to see some rumbles of
thunder. As of now, have highest confidence in KFSD seeing a
storm within the vicinity and have included VCTS in the TAF.
Confidence is not as high in KSUX seeing thunder in its vicinity
so have excluded for now. Trends will be monitored closely and
amended as needed.

Aside from the storms, low level stratus will overspread the entire
region during the overnight hours. This will result in widespread
MVFR ceilings initially before dropping to IFR levels. KHON may
begin to see the wintry side of the incoming system and light
freezing drizzle mixing with some sleet is possible. Should see more
persistent precipitation fill in tomorrow morning as a mix of
freezing rain and snow before flipping to all snow for the afternoon.

As for locations along and east of the James River, mostly dry
conditions should persist through the morning hours before steadier
precipitation works its way in from the west. Some light drizzle is
possible but confidence is too low to include in a TAF for now. Snow
looks to make its way to the I-29 corridor to end the TAF period
along with northwesterly winds increasing to 20-30 knots.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 4 PM Friday to 4 AM CDT Saturday
     for SDZ060>062-065>070.

     Winter Weather Advisory from 1 AM to 7 PM CDT Friday for SDZ039-
     040-054>056.

     Blizzard Warning from 7 PM Friday to 4 AM CDT Saturday for
     SDZ039-040-054>056.

     Winter Weather Advisory from 4 AM to 4 PM CDT Friday for SDZ038-
     050-052-053-057>059-063-064.

     Blizzard Warning from 4 PM Friday to 4 AM CDT Saturday for
     SDZ038-050-052-053-057>059-063-064.

MN...Winter Weather Advisory from 4 PM Friday to 4 AM CDT Saturday
     for MNZ089-090-098.

     Winter Weather Advisory from 1 AM to 7 PM CDT Friday for MNZ071-
     072-080-081-097.

     Blizzard Warning from 7 PM Friday to 4 AM CDT Saturday for
     MNZ071-072-080-081-097.

IA...Winter Weather Advisory from 4 PM Friday to 4 AM CDT Saturday
     for IAZ001>003.

NE...None.
&&

SHORT TERM...Gumbs
LONG TERM...AJP
AVIATION...Meyers
Hazardous weather outlook, Mar 30, 6:00 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
700 PM CDT Thu Mar 30 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
700 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Isolated storms are expected this evening and into the overnight
hours. Some storms could be severe with large hail up to the size of
quarters. Brief heavy rain is possible in these storms.

Frozen precipitation in the form of freezing drizzle will begin to
move into the area tonight, mainly along and northwest of a Lake
Andes, SD to Madison, SD to Marshal, MN line. East of this line
will be rain for the rest of the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Any freezing drizzle will be transitioning to snow through the
morning hours on Friday. This transition will march its way east
throughout the day on Friday, flipping any falling precipitation
over to snow.

Strong northwesterly winds with gusts up to around 50 mph will
accompany the falling snow, leading to Blizzard to near Blizzard
conditions Friday afternoon into Saturday. Blowing and drifting snow
is possible into the weekend. Please continue to monitor the latest
forecast for the most up to date information.

.SPOTTER INFORMATION STATEMENT...

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Bon Homme

When
March 30, 8:56 PM CST to 8:58 PM CST
Where
Bon Homme County, 0.86 mi NW of Springfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.860, -97.890

Ping pong size hail was reported in Springfield, SD.

Hail, Minnehaha

When
March 30, 10:12 PM CST to 10:13 PM CST
Where
Minnehaha County, 3.65 mi SW of Renner
Measured
0.75 in hail
Reported by
Public
Coordinates
43.620, -96.790

Hail, Union

When
March 30, 10:22 PM CST to 10:23 PM CST
Where
Union County, 2.31 mi NNW of Jefferson
Measured
1.25 in hail
Reported by
Public
Coordinates
42.630, -96.570

Half dollar size hail was observed two miles north-northwest of Jefferson. The largest hail only lasted for one minute in duration.

Hail, McCook

When
March 31, 1:35 AM CST to 1:37 AM CST
Where
McCook County, 0.5 mi E of Canistota
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.600, -97.290

Hail varied from dime to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1089260, 1091409, 1089263, 1091410.